Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 9, NWS El Paso, TX

August 29, 20215 counties in New Mexico

NWS El Paso, TX issued this flash flood watch at Aug 29, 2021, 4:40 AM MDT for 5 counties in New Mexico. It took effect at Aug 29, 2021, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2021, 4:40 AM MDT (10:40 UTC)
In effect from
Aug 29, 2021, 12:00 PM MDT
Expired
Aug 30, 2021, 12:00 AM MDT
In force
12 hr
Issued by
NWS El Paso, TX
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 108 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2647 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WGUS64 KEPZ 291040
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
440 AM MDT Sun Aug 29 2021

NMZ401>403-408-414>416-292100-
/O.NEW.KEPZ.FF.A.0009.210829T1800Z-210830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern
Gila Foothills/Mimbres Valley-Eastern Black Range Foothills-West
Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains
Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Kingston, Gila Hot Springs, Fort Bayard, 
Cloudcroft, Hillsboro, Apache Summit, Mayhill, Lake Roberts, 
Sacramento, Timberon, Sunspot, Mountain Park, Winston, Cliff, Grant 
County Airport, Hurley, Faywood, Buckhorn, Mimbres, Pinon, Silver 
City, Mule Creek, and Mescalero
440 AM MDT Sun Aug 29 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Watch for portions of south central New Mexico and 
  southwest New Mexico, including the following areas, in south 
  central New Mexico, East Slopes Sacramento Mountains Below 7500 
  Feet, Sacramento Mountains Above 7500 Feet and West Slopes 
  Sacramento Mountains Below 7500 Feet. In southwest New Mexico, 
  Eastern Black Range Foothills, Southern Gila Foothills/Mimbres 
  Valley, Southern Gila Highlands/Black Range and Upper Gila River 
  Valley.

* From Noon MDT today through this evening.

* Increasing Gulf moisture is filtering in through the area allowing 
  for mountain storms this afternoon. Storm motions will be slow and 
  soils in this region are saturated from previous rainfall. Flash 
  Flooding is probable in these areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
093 
WGUS64 KEPZ 291931
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
131 PM MDT Sun Aug 29 2021

NMZ401>403-408-414>416-300345-
/O.CON.KEPZ.FF.A.0009.000000T0000Z-210830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern
Gila Foothills/Mimbres Valley-Eastern Black Range Foothills-West
Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains
Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Kingston, Gila Hot Springs, Fort Bayard, 
Cloudcroft, Hillsboro, Apache Summit, Mayhill, Lake Roberts, 
Sacramento, Timberon, Sunspot, Mountain Park, Winston, Cliff, Grant 
County Airport, Hurley, Faywood, Buckhorn, Mimbres, Pinon, Silver 
City, Mule Creek, and Mescalero
131 PM MDT Sun Aug 29 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The Flash Flood Watch continues for

* Portions of south central New Mexico and southwest New Mexico, 
  including the following areas, in south central New Mexico, East 
  Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains 
  Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 
  Feet. In southwest New Mexico, Eastern Black Range Foothills, 
  Southern Gila Foothills/Mimbres Valley, Southern Gila 
  Highlands/Black Range and Upper Gila River Valley.

* Until Midnight MDT tonight.

* Deep moisture and moderate instability will produced scattered to 
  numerous showers and thunderstorm over the high terrain this 
  evening. Storm motions will be slow and soils in this region are 
  saturated from previous rainfall. Flash flooding will be possible 
  near any location where prolonged heavy rainfall occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

CD

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 3:49 AM MDT, 51 minutes earlier.

Area forecast discussion, Aug 29, 3:49 AM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
349 AM MDT Sun Aug 29 2021

.SYNOPSIS...
Monsoon type moisture persists across southern New Mexico and far
west Texas. Scattered storms in the mountains and isolated storms
in the lowlands continue for the first half of the week. By
Wednesday evening, an influx of tropical moisture in Arizona will
lead to greater chances of showers and thunderstorms across areas
west of the Rio Grande. The temperatures will rise up a bit early
this week, but then drop starting on Wednesday. So, expect at or
slightly above normal temperatures early this week, then we should
start September with temperatures below normal.

&&
29

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Southeasterly flow is allowing Gulf moisture to infiltrate
throughout the area as shown per our 00Z sounding indicating gradual
rising of PW values of 1.13 inches. Models are suggesting PW values
for tomorrow evening at around 1.2 inches or so, which is above
average this time of year. Storm motions for tomorrow afternoon into
the evening are going to be slow with values of around 5 knots.
Mountain areas seem to be favored as far as where accumulating
precipitation is expected to fall. Higher terrain areas have already
seen their fair share of precipitation the past few days, so storms
that initiate over these areas will be efficient rain makers with
slow storm motion leading to the potential for flash flooding. Any
storms that form in the lowlands due to outflows also have the
potential for flash flooding. A flash flood watch will be issued for
the mountainous areas noon Sunday through the evening hours where
confidence is highest for flooding. Storms should taper off by 06Z
Monday, however some CAMs are suggesting a few lingering storms over
the northern parts of the CWA.

&&
37

.LONG TERM...Monday through Saturday night...
A weak upper level ridge will be developing over the next couple
of days. As this system strengthens early this week, drier and
warmer conditions will be possible across the CWA. However,
precipitable water remains above 1 inch. Thus, the combination of
this moisture along with diurnal heating will result in scattered
storms over the mountains and isolated over the lowlands. A risk
for localized flooding persists early this week due to saturated
ground. Temperatures will be rising during the first half of the
week too. The mid-90s return by Tuesday which is above normal for
late August. However, this is not expected to last long as we are
expecting tropical moisture to intrude the Desert Southwest by mid-
week.

On Wednesday night, the remnants of Nora will move into Arizona
per the GFS and ECMWF. This will bring a surge of moisture to
areas west of the Rio Grande. Although the core of this plume will
remain over AZ. Precip water increases to 1.5 inches or greater
west of the river, especially near the AZ/NM border. Instability
will be marginal to moderate. This will result in widespread
chances of precipitation west of the river. Multiple models allude
to a slow migration of the upper high towards the Central Plains,
which will keep most of the rain west of El Paso, but if the
models deviate with a faster east trajectory of the high we may
get better chances of rain closer to the Rio Grande Valley. At the
moment, the NM Bootheel and the Gila region appear to have the
greatest potential for heavy rain in our area. We will keep an
eye on this system and its potential for heavy rain, especially
for our western zones.

Once the remnants of Nora pass through, the broad upper high over
the Mississippi River Valley continues to intensify. This will
allow a plume of moisture to settle over AZ & NM. This will keep
the chances for storms through the weekend. In the meantime,
temperatures will drop to around 90 or the upper 80s in the
lowlands which is below normal for early September.

&&
29

.AVIATION...06Z TAF CYCLE...
VFR conditions will persist through the overnight and early
morning hours. Winds will remain light and variable, with no CIG
issues through the morning hours. By 18-21Z winds will pick back
up out of the south/southeast at 10G20KT. Like Saturday, we will
see scattered mountain and isolated lowland thunderstorms during
the afternoon and evening. Areas around the Gila region and along
and west of the Continental Divide have a greater chance at seeing
storms, hence the PROB30 for TS between 00-04Z for KTCS/KDMN.
Confidence remains low for KELP/KLRU for storms, giving me reason
to keep PROB30 out of KELP/KLRU.

&&
38

.FIRE WEATHER...
Monsoonal convection will occur through Sunday and Monday, with the
potential for flash flooding and gusty outflow winds being the
primary concern. This uptick in moisture/precipitation will keep
fire danger low. Some relief may be in store for Tuesday where
relatively drier conditions are expected before Hurricane Nora
begins to influence the area throughout the end of the week.
Temperatures will remain in the low to mid 90s and Min RH values
will stay above 20 percent for Sunday and into the rest of the
work week. Vent Rates will be Good to Very Good Sunday, but will
be Poor to Fair through Tuesday.

&&
37

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 93  71  92  72 /  10  10   0   0
Sierra Blanca           85  63  85  64 /  10   0  10  10
Las Cruces              92  67  92  67 /  20  20   0   0
Alamogordo              90  65  90  66 /  30  20  10   0
Cloudcroft              66  48  67  49 /  60  30  40  20
Truth or Consequences   90  66  90  67 /  40  40  20   0
Silver City             84  61  82  61 /  60  40  50  20
Deming                  94  67  93  66 /  30  20  10  10
Lordsburg               93  69  92  67 /  20  20  20  10
West El Paso Metro      94  71  93  73 /  10  10   0   0
Dell City               90  64  90  66 /   0   0   0   0
Fort Hancock            95  68  94  69 /   0   0   0   0
Loma Linda              85  64  85  66 /  10   0   0   0
Fabens                  94  70  93  71 /   0   0   0   0
Santa Teresa            93  68  92  68 /  10  10   0   0
White Sands HQ          91  69  91  70 /  20  20   0   0
Jornada Range           90  66  90  68 /  20  20   0   0
Hatch                   92  66  91  68 /  30  30  10   0
Columbus                93  69  92  68 /  20  20   0  10
Orogrande               90  66  90  66 /  20  10   0   0
Mayhill                 75  53  77  55 /  50  30  30  10
Mescalero               77  53  77  54 /  60  30  40  20
Timberon                75  52  75  53 /  40  20  30  10
Winston                 84  54  83  55 /  50  40  50  20
Hillsboro               88  63  88  63 /  50  40  30  10
Spaceport               90  65  90  66 /  30  30  10   0
Lake Roberts            84  55  83  55 /  60  40  60  30
Hurley                  87  61  86  61 /  50  30  30  20
Cliff                   93  60  91  61 /  50  30  30  20
Mule Creek              88  61  87  62 /  50  30  50  30
Faywood                 87  63  86  63 /  60  30  30  10
Animas                  93  66  92  66 /  20  20   0  10
Hachita                 91  66  90  66 /  20  20   0  10
Antelope Wells          93  65  91  65 /  20  20   0  10
Cloverdale              88  64  87  63 /  20  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

37-Slusher/29-Crespo/38-Rogers
Hazardous weather outlook, Aug 28, 11:17 AM MDT, 17 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1117 AM MDT Sat Aug 28 2021

NMZ401>417-TXZ418>424-291730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1117 AM MDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected over the
high terrain of the Gila Wilderness and Sacramento Mountains this
afternoon, with localized flash flooding due to heavy rains
possible. More isolated activity will be possible across the
desert lowlands this evening, with the best chances for rains west
of the Rio Grande. Thunderstorm outflow winds may cause gusts up
to 30 mph and temporary reductions in visibility.

Campers and hikers should stay away from arroyos and drainages
near thunderstorms, and drivers should avoid active low water
crossings.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances remain in place through next week, with the
focus across the Gila Region and west of the Continental Divide.
Localized flooding due to heavy rains will be possible, along with
gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dennhardt

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:51 PM MDTAreal Flood AdvisoryEPZGrant114 min

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.